Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Having pain in shoulder blade. Bone spurs to C6 and C7 trimmed. Having pain after surgery. Taking pain killers. Normal?

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
I had surgery on Thursday. Bone spurs to C6 andC7 trimmed, the disc was bulging and trapped. I have also had the space where the nerve goes through, drilled to elevate the pressure on the nerve. Prior to the operation I had been having pain in my left shoulder blade, my neck and down my left arm. I had paracetamol, ibuprofen, and lyrica. I am intolerant to opiates, codeine and anti inflamitories (I am currently on nexium because of the ibuprofen).
My question is , is it normal to have this deep radiating pain in my shoulder, it is like a red hot poker, I have a tightening sensation across my shoulders and neck and find it hard even to do the shoulder rolls I have been advised to do, I usually try to do this exercise in the shower under the warm water.
After 3 years of pain I am pretty tolerant, after the rotator cuff surgery I only took paracetamol, but this is really painful, is this normal and how long can I expect it to last?
Posted Sun, 28 Jul 2013 in Back Pain
Answered by Dr. Kerry Pottinger 1 hour later
Thank you for your question to Healthcare Magic.
The operation you had on Thursday was major surgery involving removing bone and operating very near the nerves. There will be some inflammation of these nerves which will take perhaps a week to settle. The removal of bone can also result in significant post-operative pain. This may be pain of a greater degree compared to your muscle spasm in response to the pain.
This level of pain is not unusual and would probably be relieved by opiates but I understand you are sensitive. Tramadol is an opiate but some people are able to tolerate it when not tolerant to other opiates. It may be worth you trying this. It would need to be prescribed by your doctor.
If hot water in the shower helps, you could try a warm compress across the most painful area.
If muscle spasm persists as a problem, you could discuss with your doctor the use of a small dose of diazepam which can act as a muscle relaxant in some cases.
I would recommend persisting with the exercises even if you are uncomfortable. You will not cause damage and if you do not keep moving then there is a risk of longer term stiffness persisting.
In answer to your specific question, this is a relatively normal level of pain and it is likely to improve over the course of the next 5 to 7 days.
I hope this has helped you and I wish you a speedy recovery. If you have any further questions, please do not hesitate to contact me.
Dr K A Pottinger
Above answer was peer-reviewed by
Follow-up: Having pain in shoulder blade. Bone spurs to C6 and C7 trimmed. Having pain after surgery. Taking pain killers. Normal? 9 hours later
Thank you for your response. Unfortunately, tramadol and diazepam are also on my banned list. I am ok with amatryptilene, but I sleep a great deal on that one. I will battle through now that know the end is in sight.
Answered by Dr. Kerry Pottinger 7 hours later
Thank you for using Healthcare Magic. I hope you are soon feeling better.
Dr K A Pottinger
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,   ,  
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor